Ageing men tend to take more painkillers and experience more sexual problems, but does that mean one causes the other?
According to a study published in Urology, the link between impotence and nonsteroidal anti-inflammatory drugs (NSAIDs) remained even after ruling out age and several other diseases as possible explanations.
Researchers found that regular users of drugs like aspirin, ibuprofen, and naproxen were 38% more likely to have erectile dysfunction than men who didn't take NSAIDs.
Still, Dr Gleason of Kaiser Permanente in Los Angeles said his results don't prove taking NSAIDs causes impotence. "NSAID use may be a proxy for underlying problems or conditions that are a direct cause of erectile dysfunction," he and his colleagues write.
38% higher risk if taking pills
According to the National Institutes of Health, about one in 100 men in their 40s have erectile dysfunction, compared with almost half of men older than 75.
For the current study, Dr Gleason and his colleagues analysed health questionnaires from nearly 81,000 men aged 45 to 69. Overall, just under half said they took NSAIDs regularly (at least five times a week) and less than a third reported moderate or severe erectile dysfunction.
Of those who took NSAIDs regularly, 64% said they could never get an erection compared to 36% of men who didn't take the drugs often.
After accounting for factors like age, weight, hypertension and heart disease, the researchers still found a 38% higher risk of erectile dysfunction among men on NSAIDs.
Still, because the study didn't test NSAIDs directly, Dr Inman cautioned that men shouldn't stop using painkillers for fear that it would cut their chances of getting an erection.
"While this raises the question of the role of inflammation and COX pathways in erectile dysfunction etiology, we cannot exclude alternative explanations," the researchers say.
One of the authors of the new report is affiliated with Merck, which makes the erectile dysfunction drug Staxyn, and another with GlaxoSmithKline, which makes Levitra. - (Reuters Health, March 2011)
The hard facts about ED
How ED affects partners